California, 2011

Flash Flood and Debris Flows in California, March 22 to 27, 2011

March 22 to 27, 2011 · NWS MTR · 20 events in 8 counties and zones

A series of systems affected the San Francisco and Monterey Bay areas with heavy rain and strong winds.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31 million
Crop damage
$1.6 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A series of systems affected the San Francisco and Monterey Bay areas with heavy rain and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 22, 10:06 AM PST, 9 minutes earlier.

Area forecast discussion, Mar 22, 10:06 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1106 AM PDT TUE MAR 22 2011

.DISCUSSION...AS OF 9:10 AM PDT TUESDAY...RADAR IS INDC SHOWERS OFF
THE COAST...A COUPLE OF THEM LOOK TO BE MODERATE OR BRIEFLY HEAVY.
SATL IMAGERY IS INDC A DEVELOPING SFC LOW OUT NEAR 36/129 MOVING
EAST.

THE 12Z GFS AND NAM12 SEEM TO BE A LITTLE TOO FAR NORTH WITH THE SFC
LOW PLACEMENT. MODELS BRING QUITE A BIT OF RAIN TO THE DISTRICT
TONIGHT AND WEDNESDAY...AS THE FRONT SEEMS TO BE SLOW MOVING. WINDS
WILL BE GUSTY...BUT NOT EXPECTED TO REACH ADVISORY CRITERIA.
REGARDLESS OF WHETHER THE WINDS WILL REACH ADVISORY CRITERIA WITH THE
SATURATED SOILS THERE WILL BE THE STRONG POSSIBILITY OF TREES AND
POWER LINES DOWN DURING THIS SYSTEM. THE NAM12 IS INDC PRETTY
UNSTABLE CONDITIONS WED AFTN ACROSS THE DISTRICT...SO WILL PROBABLY
EXPAND THE THUNDERSTORM CHANCES WED AFTN...CONTINUING INTO THE
EVENING HOURS. THERE ARE ALSO HYDRO CONCERNS WITH THIS SYSTEM...WILL
CONSIDER WHETHER TO UPGRADE THE HYDROLOGIC OUTLOOK FOR THE AFTN
PACKAGE...AFTER THE 12Z ECMWF COMES IN.

PREVIOUS EXTENDED...SHOWERS WILL DECREASE WEDNESDAY NIGHT BUT ANOTHER
UPPER LOW FROM THE GULF OF ALASKA WILL RACE TOWARDS THE OREGON COAST
ON THURSDAY SENDING A FRONTAL SYSTEM THROUGH THE AREA. RAIN WILL PICK
UP AGAIN THURSDAY MORNING IN THE NORTH BAY SPREADING SOUTH DURING THE
DAY. AGAIN RAIN COULD BE MODERATE TO HEAVY AT TIMES. IT LOOKS LIKE
THIS SYSTEM WILL MOVE THROUGH QUICKLY WITH RAIN TURNING TO SHOWERS BY
THURSDAY NIGHT. EVEN SO...WITH THE GROUND ALREADY SATURATED FROM
PREVIOUS RAINS...THERE IS A POTENTIAL FOR LOCAL FLOODING ALONG LOW
LYING URBAN AREAS AS WELL AS STREAMS AND CREEKS. A HYDROLOGIC
STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THESE EVENTS.

A LINGERING SHOWER IS POSSIBLE FRIDAY...OTHERWISE IT WILL BE DRY.
ANOTHER FRONT WILL MOVE THROUGH THE AREA ON SATURDAY AS AN UPPER LOW
MOVES INTO THE PACIFIC NORTHWEST. THEREFORE RAIN IS EXPECTED SATURDAY
WITH SHOWERS SATURDAY NIGHT AND PART OF SUNDAY. LONG RANGE MODELS
INDICATE THE STORM TRACK SHIFTING NORTH NEXT WEEK SO NO MAJOR STORMS
ARE EXPECTED IN OUR DISTRICT.

&&

.AVIATION...AS OF 11:00 AM TUESDAY MORNING...VFR CONDITIONS THIS
MORNING AHEAD OF AN APPROACHING LOW. A FEW ISOLATED SHOWERS ARE THUS
FAR STAYING OFFSHORE. SHOWER ACTIVITY WILL INCREASE THIS AFTERNOON
STARTING TO AFFECT THE TERMINALS AFTER 20Z. STEADY RAIN LIKELY TO
START AFTER 00Z...WITH LOWER VISIBILITIES AND MVFR CIGS. WINDS WILL
REMAIN SOUTHEAST WITH INCREASING SPEED DURING FRONTAL PASSAGE.
VISIBILITY WILL BE LOCALLY REDUCED IN HEAVY SHOWERS LATE.

VICINITY OF KSFO...VFR AND LIGHT WINDS THROUGH AFTERNOON. STEADY
RAIN WITH CIGS 2500 TO 3000 FT AND GUSTY WINDS WILL BEGIN AFTER 00Z.
MODERATE TO HEAVY RAIN WITH REDUCED VISIBILITIES POSSIBLE AFTER
06Z...WHILE GUSTY WINDS WILL DECREASE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CIGS THROUGH AFTERNOON WHEN
SHOWERS INCREASE. SOUTHEAST WINDS AT KSNS WILL INCREASE THROUGH THE
DAY. STEADY RAIN LIKELY AFTER 05Z WITH GUSTY WINDS AND MVFR CIGS...
IMPROVING BY 14Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
       .TDY...SCA...ALL COASTAL WATERS BUT NOT MRY OR SFO BAY.

&&

PUBLIC FORECAST: W PI/MHS
AVIATION/MARINE: AC
Hazardous weather outlook, Mar 22, 3:01 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
401 AM PDT TUE MAR 22 2011

CAZ006-505>513-516>518-528>530-231115-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
401 AM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RAIN TO THE AREA TONIGHT. RAIN WILL BE
LOCALLY HEAVY IN THE COASTAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL CONTINUE INTO WEDNESDAY. ANOTHER SYSTEM WILL MOVE
INTO THE AREA ON THURSDAY WITH MODERATE TO HEAVY RAIN AT TIMES.
THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS SO FLOODING
OF LOW LYING URBAN AREAS AS WELL AS SMALL STREAMS AND CREEKS IS
POSSIBLE.

*  HYDROLOGIC STATEMENT......SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The San Francisco radar (KMUX), 18 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

9 debris flow, 5 flood, 4 heavy rain, 1 high wind, 1 flash flood. Local standard time, as filed.

Debris Flow, Northern Monterey Bay

When
March 22, 10:15 AM PST to 2:00 PM PST
Where
Northern Monterey Bay forecast zone
Reported by
County Official
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

A rock slide occurred above Nelson Road outside of Scotts Valley. Approximately 28 people live above the slide; however, no homes were, or will be threatened if the slide should continue. Rocks covered about 200 yards of roadway isolating the neighborhood.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
March 24, 12:00 AM PST to March 27, 12:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Property damage
$1.2 million
Reported by
County Official
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Heavy rain and high surf caused widespread flooding, mudslides, road closures, and downed power lines across Monterey County.

Heavy Rain, Sonoma

When
March 24, 5:00 AM PST to 10:00 AM PST
Where
Sonoma County, 0.38 mi E of Monte Rio
Property damage
$29,000
Reported by
Newspaper
Coordinates
38.471, -123.013

A 60 to 70 foot Fir tree crashed into the roof, punching holes through the ceiling.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
March 24, 6:00 AM PST to 9:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A rock and mud slide closed Highway 1 south of Big Sur, just south of Limekiln Creek.

Flood, Sonoma

When
March 24, 6:00 AM PST to 1:00 PM PST
Where
Sonoma County, 1.33 mi WSW of Sonoma County Arpt to 1.3 mi WSW of Sonoma County Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.511, -122.842

Mark West Station Road was closed at Starr Road due to flooding.

Flood, Sonoma

When
March 24, 6:00 AM PST to 1:00 PM PST
Where
Sonoma County, 0.92 mi NNE of Schellville Arpt to 0.9 mi NNE of Schellville Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.232, -122.443

Millerick Road was closed due to flooding.

Flood, Sonoma

When
March 24, 6:00 AM PST to 1:00 PM PST
Where
Sonoma County, 1.36 mi E of Molino to 1.39 mi E of Molino
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.433, -122.825

Sanford Road was closed at Occidental Road due to flooding.

Flood, Sonoma

When
March 24, 6:00 AM PST to 1:00 PM PST
Where
Sonoma County, 21.41 mi SSW of Lakeville to 20.02 mi SSW of Lakeville
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.909, -122.686

Valley Ford Road was closed due to flooding between Bloomfield and Highway 1.

Heavy Rain, Santa Cruz

When
March 24, 8:00 AM PST to 3:00 PM PST
Where
Santa Cruz County, 0.57 mi WSW of Cliffside to 0.41 mi NE of Felton
Property damage
$250,000
Reported by
Newspaper
Coordinates
36.968, -121.980

Heavy rain caused numerous slides as well as downed trees and power lines. On March 24 the following areas were affected: Alta Via Road at Moonridge was closed because of a mudslide; Blue Ridge Drive was closed because of downed wires; Buzzard Lagoon Road past address 117 was closed because of a mudslide with downed trees and wires; Eureka Canyon Road was closed because of downed trees and wires; Glenwood Drive at Weston Drive was closed because of a slide; Glenwood Drive at Northridge Drive was closed because of a downed tree and wires; Nelson Road at address 231 was closed because of a mudslide and downed tree; a tree fell on a car on East Zayante Road near Quail Hollow Road; a tree fell on a Jeep near La Madrona Road and Sims Drive; Trees were reported to have fallen into houses at 401 Aptos Creek Road, 523 Santa Margarita Drive and the 400 block of Monterey Drive, all in Aptos and at a house on Moran Way and East Cliff Drive in Live Oak.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
March 24, 8:17 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Reported by
County Official
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Both directions of SR-1 at milepost 20.5, in the Monterey Area, were closed due to a mudslide.

Heavy Rain, Santa Cruz

When
March 24, 9:00 AM PST to 1:00 PM PST
Where
Santa Cruz County, 0.91 mi E of Scotts Vly
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.052, -122.014

A large tree fell and cleaved a house in two on the 400 block of Nelson Road outside Scotts Valley.

High Wind, North Bay Interior Valleys

When
March 24, 10:00 AM PST to 10:30 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

High winds sheared off more than a dozen trees along a short stretch of Tomales-Petaluma Road.

Debris Flow, Santa Clara Valley Including San Jose

When
March 24, 11:00 AM PST
Where
Santa Clara Valley Including San Jose forecast zone
Reported by
County Official
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

State Route 130 at Mt Hamilton Rd was closed 9 miles west of San Jose at Quimby Rd due to a rock slide.

Flood, Monterey

When
March 24, 12:00 PM PST to March 25, 11:00 PM PST
Where
Monterey County, 1 mi WNW of Spreckels to 1.99 mi S of Penvir
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$1.6 million
Reported by
County Official
Coordinates
36.628, -121.665

There were 1279 acres of crops or croplands impacted by flooding from the Salinas River and its tributaries (1263 acres of Salinas River acreage and 16 acres from the tributaries).

Heavy Rain, Santa Cruz

When
March 24, 12:00 PM PST to March 27, 3:00 PM PST
Where
Santa Cruz County, 0.56 mi E of Cliffside to 0.31 mi W of Ben Lomond
Property damage
$9.8 million
Reported by
Newspaper
Coordinates
36.970, -121.960

Officials in Santa Cruz County are estimating that heavy rain caused $8.3 million in damage to unincorporated areas of the County, including a slide near Scotts Valley that cut off access to more than 30 homes. Damage to the City of Santa Cruz is estimated at $1.5 million.

Debris Flow, East Bay Interior Valleys

When
March 24, 12:00 PM PST to 2:00 PM PST
Where
East Bay Interior Valleys forecast zone
Property damage
$1.6 million
Reported by
County Official
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

A landslide in the City of San Pablo affected six homes and two city parcels. The area affected was along Wyman Street and Hillcrest Road. Throughout Contra Costa County, nearly $16 million worth of damage occurred due to the March storms.

Flash Flood, Santa Cruz

When
March 24, 4:00 PM PST to 4:30 PM PST
Where
Santa Cruz County, 0.38 mi W of Soquel to 0.34 mi SSW of Soquel
Cause
Heavy Rain
Property damage
$16 million
Reported by
Newspaper
Coordinates
36.980, -121.957

Heavy rain overwhelmed a drainage pipe that runs underneath Pacific Cove Mobile Home Park, and then cascaded down Riverview Drive into the village causing damage to homes and businesses.

Debris Flow, North Bay Interior Valleys

When
March 25, 12:04 AM PST
Where
North Bay Interior Valleys forecast zone
Property damage
$200,000
Reported by
County Official
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Rain saturated Pleasanton Ridge slid causing a water main break leaving 160 residents without potable water.

Debris Flow, East Bay Interior Valleys

When
March 25, 12:04 PM PST to 12:05 PM PST
Where
East Bay Interior Valleys forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

A section of Pleasanton Ridge gave way when rain-saturated soil let damaging a water main pipe. The damage to the water main pipe left 160 residents without potable water.

Debris Flow, North Bay Interior Valleys

When
March 25, 11:00 PM PST to March 26, 9:00 AM PST
Where
North Bay Interior Valleys forecast zone
Property damage
$855,000
Reported by
County Official
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

In San Anselmo heavy rain and strong wind caused mudslides, trees to blow down and power poles to topple. The following are other damage reports from around the city. On Florence Road trees fell into the public right of way blocking the roadway and crushing a car. It also took down several PGE, cable and telephone poles. On Woodruff Ave, a mudslide traveled 1/4 mile down the road carrying structure debris and blocking a main intersection that accesses 12 homes. On Scenic Ave, a mudslide entered a roadway and wind blew down a few power poles. At 29 Summit Ave, a mudslide closed roads; caused water, gas and sewer lines to break and took out numerous trees. On Redwood Rd, the road was damaged and even portions of the road collapse due to excess rain washing down hill. The roadway was closed between 390 and 405 Redwood Rd due to mudslide undermining the road.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289788, 289812, 289767, 289751, 290148, 290154, 290155, 290156, 289759, 289790, 289762, 289621, 289794, 289642, 289755, 291539, 289625, 289808, 304118, 289892.